MAUDE Adverse Event Report: CUTERA, INC. TRUSCULPT ID; ELECTROSURGICAL CUTTING AND COAGULATION DEVICE AND ACCESSORIES

CUTERA, INC. TRUSCULPT ID; ELECTROSURGICAL CUTTING AND COAGULATION DEVICE AND ACCESSORIES
Model Number TRUSCULPT ID
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Partial thickness (Second Degree) Burn (2694); Full thickness (Third Degree) Burn (2696); Skin Infection (4544)
Date of Event 05/26/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The bovie neutral electrode return pad, on which the full thickness burn occurred, was placed too low on the patient's back, with insufficient separation from the nearest treatment handpiece (~1.5 cm), with its lower 1 cm at the same height on the patient's back as the top 1 cm of adjacent handpiece, and hence over subcutaneous fat of the same thickness as under the treatment handpiece, all of which are contrary to the ifu.It is certain the majority of rf current delivered from the adjacent handpiece, rather than passing through the higher-impedance subcutaneous fat underlying the handpiece and conducting through highly-conductive body tissues before exiting the body (again through high-impedance subcutaneous fat) evenly over the full area of the return pad, conducted instead directly through the patient's skin and entered the return pad at its closest edge.The high current density at the rounded lower outer corner of the return pad closest to the handpiece rapidly heated the skin causing the crescent-shaped full thickness burn.
 
Event or Problem Description
On 5/31/2022, a med spa customer reported that during a treatment with the trusculpt id device for bra fat reduction using two bovie return pads positioned vertically just below the shoulder blades and four 40 cm2 handpieces, 2 on the patient's lateral midback left and right sides, respectively, after the 2 handpieces on the patient's left side had cycled once without issue, the patient reported significant heat/pain on the right side about 1 minute into the right-side handpieces' heating cycle (when the handpiece temperatures had reached 43c).The treatment was paused while right-side handpieces were "re-adjusted." the treatment was briefly resumed, with the patient again reporting significant heat/pain, before being aborted.When the right side bovie return pad was being removed, a small area of the patient's skin at the corner of the return pad closest to the immediately adjacent handpiece "lifted and pulled away with the bovie [return] pad." the provider "put bandages over it [the torn skin] and told her to keep us updated".The following day, the patient text images of the "torn skin" to the treatment provider showing a crescent-shaped small (3 mm wide x 10 mm long) full thickness burn at the rounded outer/lower corner of the return pad electrode surround by area of exposed dermis (15 mm high x 10 mm wide, including the crescent-shaped full thickness burn near the left side) and a blister (15 mm high x 20 mm wide) at the upper closest edge of the adjacent 40 cm2 handpiece electrode.The distance between the blister under the handpiece edge and the full thickness burn at the corner of the return was only approximately 15 mm.The patient went to an urgent care facility where she was prescribed bacitracin, potassium, and keflex to be taken for 10 days.Due to the location of the burn (bra line lateral right back), the patient had difficulty in caring for the wound herself leading to it becoming infected and bactrim being prescribed for 7 days.She is now receiving care from a dermatologist in addition to her primary care physician and the burn wounds are healing, but have not yet fully healed.The event is reportable due to the medical intervention required to treat the infection which developed in the burns.

Brand Name
TRUSCULPT ID
Common Device Name
ELECTROSURGICAL CUTTING AND COAGULATION DEVICE AND ACCESSORIES
Manufacturer (Section D)
CUTERA, INC.
3240 bayshore boulevard
brisbane CA 94005
Manufacturer (Section G)
CUTERA, INC.
3240 bayshore boulevard
brisbane CA 94005
Manufacturer Contact
bradley renton
3240 bayshore boulevard
brisbane, CA 94005
4156575568
MDR Report Key14895646
Report Number2954354-2022-00004
Device Sequence Number5150356
Product Code PBX
UDI-Device Identifier00816722021427
UDI-Public010081672202142711211222
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K180709
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial
Report Date (Section B) 07/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Model NumberTRUSCULPT ID
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/31/2022
Initial Report FDA Received Date07/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/23/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age37 YR
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceWhite